Operations on D-modules

  • Jan-Erik Björk
Part of the Mathematics and Its Applications book series (MAIA, volume 247)


In this chapter we study bounded complexes of D X -modules and perform various operations. We prove that the homological dimension of the abelian category of left D X -modules is equal to 2 · dim(X) + 1. for every complex manifold X.

We introduce the derived category D b (D X ) whose objects are bounded complexes of left D X -modules. Various operations from Chapter I are extended to derived categories in section 1 and 2.

The construction of direct and inverse images of complexes of D X -modules is carried out in section 3. Temperate localisations along analytic sets give rise to functors on D b (D X ) which are studied in section 5. The remaining sections are devoted to special situations. If YX is a closed analytic submanifold we establish an equivalence of categories between coherent D Y -modules and the category of coherent D X -modules supported by Y. Preservation of coherence and the behaviour of characteristic varieties under direct images is studied in section 7, where Spencer’s resolution applied to coherent D-modules with globally defined good filtrations plays an essential role.

Non-characteristic inverse images are studied in section 8. Here coherence is preserved and the characteristic variety of a non-characteristic inverse image determined. There is also a formula for the solution complex of the non-characteristic inverse image which is derived from the Cauchy-Kowalevski Theorem for a single differential operator with analytic coefficients. Some special constructions which lead to direct images in a more naive set-up as compared with the direct image functor expressed by derived functors occur in section 9.

Fuchsian filtrations are studied in section 10. They will be used later on to study regular holonomic modules. A duality functor on the derived category of coherent complexes of D-modules is constructed in section 11. We prove that this functor commutes with direct images of coherent D-modules equipped with globally defined good filtrations.


Spectral Sequence Complex Manifold Inverse Image Direct Image Forgetful Functor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Kashiwara, M., Algebraic study of systems of partial differential equations, Univ. Tokyo, 1970.Google Scholar
  2. Kashiwara, M., b-functions and holonomic systems, Invent. Math. 38 (1976), 33 - 53.MathSciNetzbMATHGoogle Scholar
  3. Laumon, G., Sur la categorie dérivées des D-modules filtrés, Lecture Notes in Math. 1016, Springer, 1983, pp. 151 - 237.Google Scholar
  4. Laumon, G., Transformation canonique et spécialisation pour les D-modules filtrés, Astérisque 130 (1985), 56 - 129.MathSciNetGoogle Scholar
  5. Laurent, Y., Théorie de la deuxième microlocalisation dans le domaine complexe, Birkhäuser, 1985.Google Scholar
  6. Laurent, Y., Calcul d’indices et irregularité pour les systèmes holonomes, Astérisque 130, 1985, pp. 352 - 364.MathSciNetGoogle Scholar
  7. Laurent, Y., Polygone de Newton et b-fonctions pour les modules microdifférentielles, Ann. Sci. Ec. Norm. Sup. 20 (1987), 391 - 441.MathSciNetzbMATHGoogle Scholar
  8. Malgrange, B., Rapport sur les théorèmes d’indice de Boutet de Monvel et Kashiwara, Astérisque 101-102, Soc. Math. France (1983), 230 - 242.Google Scholar
  9. Schneiders, J.-P., Un théorème de dualité rélative pour les modules différentiels, C.R. Acad. Sci. Paris303 (1986), 235 - 238.Google Scholar
  10. Mebkhout, Z., Théorèmes de dualité globale pour les DX-modules cohérents, Math. Scand. 50 (1982), 25 - 43.MathSciNetzbMATHGoogle Scholar
  11. Angeniol, B. and Lejeune-Jalabert, M., Le théorème de Riemann-Roch singulier pour les D-modules, Astérisque 130 (1985), 130 - 160.MathSciNetGoogle Scholar
  12. Suwa, T., D-modules associated to complex analytic foliations, J. of Fac. of Science Tokyo Univ. 37 (1990), 297 - 319.MathSciNetzbMATHGoogle Scholar
  13. Boutet de Monvel, L. and Malgrange, B., Le théorème de l’indice relatif, Ann. Sc. Ec. Norm. Sup. 23 (1990), 161 - 192.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1993

Authors and Affiliations

  • Jan-Erik Björk
    • 1
  1. 1.Department of MathematicsStockholm UniversityStockholmSweden

Personalised recommendations